Alert archive / Georgia / Flash Flood Warnings in 1998
Flash Flood Warning 34, NWS Jacksonville, FL
NWS Jacksonville, FL issued this flash flood warning at Mar 8, 1998, 2:57 PM EST for Atkinson County, Coffee County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 1998, 2:57 PM EST (19:57 UTC)
- Expired
- Mar 8, 1998, 9:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Atkinson County, GA, Coffee County, GA
The radar
The Moody AFB radar (KVAX), 61 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 081959 FFWJAX GAC003-069-090200- BULLETIN FLOOD WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 257 PM EST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 9 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST GEORGIA ...ATKINSON...COFFEE DOPPLER RADAR INDICATED OVER 2 INCHES OF RAIN SO FAR HAS FALLEN IN THESE COUNTIES WITH ANOTHER 2 INCHES PROBABLE AS MORE STORMS CONTINUE TO MOVE IN FROM THE GULF AND TRAVERSE THE AREA THROUGH EARLY EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET... OR NOAA WEATHER RADIO. KUYPER/PETERSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 1:36 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 8, 1:36 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 136 PM EST SUN MAR 8 1998 SFC ANALYSIS SHOWING DEEP SFC LO IN EASTERN INDIANA WITH COLD FRONT TRAILING SOUTH TO EASTERN MISS. WARM FRONT IS SITUATED IN CNTL GA BUT OLD OUTFLOW BOUNDARY LINGERING FROM S GA INTO NW FL. UPPER LO WILL MOVE NE FROM WESTERN ARKANSAS TO OHIO VALLEY MON AM. THIS WILL SWEEP COLD FRONT THROUGH CWA 12Z MON. CONVECTION IN N GULF INCREASING ATTM AS EVIDENCED BY LATEST LDS AND COOLING OF CLOUDS ON INFRARED. CONVECTION WILL MOVE INTO S GA LATE THIS AFT AND FOCUS ALONG OUTFLOW BOUNDARY...SECOND AREA OF CONVECTION WILL MOVE FURTHER EAST INTO NE FL THIS EVE. VAD WIND PROFILES FROM KVAX AND KJAX SHOW THAT THE LOW LEVEL JET HAS DECREASED BUT STG WINDS AT MID LEVELS IN COMBINATION WITH INSTABILITY WILL BE SUFFICIENT FOR SOME STMS TO BECOME PSSBLY SVR. AS PER COORD WITH MIA DROPPED FLOOD WATCH SINCE AREA CURRENTLY PRECIP FREE AND CONVECTION COMING IN FROM GULF WILL BE FAST MOVING. WILL EMPHASIZE LOCALLY HEAVY RAIN/LOCAL FLOODING PSSBL. SSI BU 059/069 039/059 08720 JAX BU 059/068 038/062 08620 GNV BU 060/068 039/062 08620 PETERSON
In the hours before
Local storm report, Mar 8, 12:10 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1210 PM EST SUN MAR 08 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1019 AM AMBROSE GA TORNADO
03/08/98 COFFEE APPARENT F0 TORNADO.
SNAPPED TREES AND POWER
LINES ON HIGHWAY 32. PICK
UP TRUCK DAMAGED.Local storm report, Mar 8, 12:10 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1210 PM EST SUN MAR 08 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1019 AM AMBROSE GA TORNADO
03/08/98 COFFEE APPARENT F0 TORNADO.
SNAPPED TREES AND POWER
LINES ON HIGHWAY 32. PICK
UP TRUCK DAMAGED.Special weather statement, Mar 8, 1:00 PM EST, 1 hour 57 minutes before
AMZ435-450-452-454-470-472-474- FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-082359- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 100 PM EST SUN MAR 8 1998 ...A TORNADO WATCH REMAINS IN EFFECT THROUGH 4 PM FOR THE FOLLOWING COUNTIES AND THEIR ADJACENT COASTAL WATERS. IN SOUTHEAST GEORGIA... APPLING...ATKINSON...BACON...BRANTLEY...CAMDEN...CHARLTON... CLINCH...COFFEE...ECHOLS...GLYNN...JEFF DAVIS...PIERCE...WARE AND WAYNE. IN NORTH FLORIDA...ALACHUA...BAKER...BRADFORD...CLAY... COLUMBIA...DUVAL...GILCHRIST...HAMILTON...NASSAU....ST. JOHNS... SUWANNEE AND UNION... ...THERE WILL BE A RISK OF SEVERE WEATHER ACROSS THE BALANCE OF NORTH FLORIDA INTO THE EVENING HOURS... ...THE FLOOD WATCH WILL EXPIRE AT 4 PM FOR THE FOLLOWING COUNTIES OF NORTHEAST FLORIDA...ALACHUA...BAKER...BRADFORD...COLUMBIA... GILCHRIST...HAMILTON...SUWANNEE AND UNION... ...A HIGH WIND ADVISORY REMAINS IN EFFECT FOR THE ENTIRE FLORIDA PENINSULA... ON THE WEATHER MAP...A DEEPENING LOW PRESSURE CENTER IS CURRENTLY OVER SOUTHERN ILLINOIS AND IS MOVING NORTHWARD TOWARD THE GREAT LAKES. THE TRAILING COLD FRONT EXTENDS TO NEAR NEW ORLEANS. A BROAD SQUALL LINE IS LOCATED WELL AHEAD OF THE COLD FRONT AND HAS STALLED OVER THE PANHANDLE...THE BIG BEND AND ACROSS SOUTHEAST GEORGIA NEAR THE ALTAMAHA RIVER. SEVERE WEATHER...THE WINDS IN THE LOWER PORTIONS OF THE ATMOSPHERE HAVE DECREASED OVER THE MORNING HOURS AND ARE CURRENTLY BLOWING AT 30 MPH JUST ABOVE THE SURFACE. THE AIR MASS AHEAD OF THE SQUALL LINE REMAINS UNSTABLE. THESE FACTORS DO REMAIN SOMEWHAT FAVORABLE FOR SEVERE WEATHER. SEVERE THUNDERSTORMS ARE POSSIBLE INTO THE EVENING HOURS. A TORNADO TOUCHDOWN HAS OCCURRED THIS MORNING IN COFFEE COUNTY...GEORGIA NEAR AMBROSE. TREES AND POWER LINES WERE SNAPPED ALONG HIGHWAY 32. REMEMBER A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. TORNADOES CAN AND DO STRIKE WITH LITTLE NOTICE...REMAIN ALERT FOR THREATENING WEATHER THROUGH THE DAY. RAINFALL...AS THE MAIN SQUALL LINE TRANSITS THE REGION MOST AREAS WILL EXPERIENCE HEAVY RAINFALL. THE THREAT OF WIDESPREAD FLOODING HAS DIMINISHED...BUT THE THREAT OF LOCAL FLOODING WILL CONTINUE UNTIL THE MAIN SQUALL LINE PASSES. THIS IS ESPECIALLY TRUE NEAR THE ALTAMAHA RIVER. RESIDENTS AND INTERESTS IN SOUTHEAST GEORGIA AND NORTH FLORIDA SHOULD MONITOR LOCAL RADIO...TV...CABLE TV AND NOAA WEATHER RADIO FOR FUTURE STATEMENTS...WATCHES AND POSSIBLE WARNINGS. WEATHER RADIOS WITH ALARM FEATURES SHOULD BE REMAIN ACTIVATED. SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREAS. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE INTERNET ON THE WORLD WLIDE WEB AT: HTTP://WWW.UNF.EDU/NWS/JAX (USE LOWER CASE). SANDRIK
Local storm report, Mar 8, 1:35 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
135 PM EST SUN MAR 08 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1056 AM BAXLEY GA WIND DAMAGE
03/08/98 APPLING *** 1 INJ ***
ONE DOUBLE WIDE MOBILE
HOME DESTROYED WITH ONE
INJURY. TWO ADDITIONAL
MOBILE HOMES DAMAGED.
BRANCH ROAD OFF US HIGHWAY
1 NORTH OF BAXLEY.Local storm report, Mar 8, 1:47 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
147 PM EST SUN MAR 08 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM HAZLEHURST GA WIND DAMAGE
03/08/98 JEFF DAVIS TREES DOWN ACRSS POWER
LINES AT DEANS LANDING ON
THE ALTAMAHA RIVER.
REPORTED BY THE RURAL ELEC
MEMEMBERSHIP.Local storm report, Mar 8, 1:47 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
147 PM EST SUN MAR 08 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM HAZLEHURST GA WIND DAMAGE
03/08/98 JEFF DAVIS TREES DOWN ACRSS POWER
LINES AT DEANS LANDING ON
THE ALTAMAHA RIVER.
REPORTED BY THE RURAL ELEC
MEMEMBERSHIP.The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 9:10 AM EST | Severe Thunderstorm Warning | JAX | Coffee | 50 min |
| Mar 8, 10:10 AM EST | Severe Thunderstorm Warning | JAX | Coffee | 50 min |
| Mar 8, 10:20 AM EST | Severe Thunderstorm Warning | JAX | Jeff Davis | 45 min |
| Mar 8, 10:54 AM EST | Severe Thunderstorm Warning | JAX | Appling | 36 min |
| Mar 8, 11:12 AM EST | Severe Thunderstorm Warning | JAX | Atkinson | 48 min |
| Mar 8, 2:48 PM EST | Severe Thunderstorm Warning | JAX | Atkinson, Coffee | 62 min |
| Mar 8, 3:12 PM EST | Tornado Warning | JAX | Coffee | 58 min |
| Mar 8, 3:56 PM EST | Tornado Warning | JAX | Appling | 59 min |
| Mar 8, 6:58 PM EST | Severe Thunderstorm Warning | JAX | Atkinson, Clinch | 62 min |
Nearby
Flash Flood Warnings in Georgia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.